Colorado, 2024

Damaging Winds and High Wind in Colorado, September 17, 2024

September 17, 2024 · NWS BOU · 11 events in 5 counties and zones

Showers and thunderstorms moved across the Front Range Urban Corridor and eastern plains during the afternoon. Wind gusts to around 60 mph occurred with the first batch of showers (non-thunderstorm wind gusts) over the Denver Metro area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Showers and thunderstorms moved across the Front Range Urban Corridor and eastern plains during the afternoon. Wind gusts to around 60 mph occurred with the first batch of showers (non-thunderstorm wind gusts) over the Denver Metro area. The showers intensified into thunderstorms as the raced northeastward onto the plains. Winds reached as high as 71 mph in the Sterling area and was accompanied by a wall of dust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 17, 10:43 AM MST, 2 hours 31 minutes earlier. Its key messages:

  • A line of thunderstorms with high and potentially damaging winds are likely this afternoon. Peak gusts from severe storms up to 60 mph likely in the mountains, 60-70 mph along the I-25 Corridor, and a few gusts of 70-80 mph possible over the eastern plains.
  • Cooler temperatures this weekend with good chances (30-60%) for rain and high mountain snow.
Area forecast discussion, Sep 17, 10:43 AM MST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1143 AM MDT Tue Sep 17 2024

.KEY MESSAGES...

- A line of thunderstorms with high and potentially damaging
  winds are likely this afternoon. Peak gusts from severe storms
  up to 60 mph likely in the mountains, 60-70 mph along the I-25
  Corridor, and a few gusts of 70-80 mph possible over the eastern
  plains.

- Cooler temperatures this weekend with good chances (30-60%) for
  rain and high mountain snow.

&&

.UPDATE...
Issued at 1046 AM MDT Tue Sep 17 2024

Forecast for a high impact weather day is coming together pretty
much as anticipated. Satellite shows a fair amount of sunshine
with warming temperatures across the Front Range and plains,
while scattered thunderstorms had already developed on the West
Slope of Colorado. There is excellent agreement in the short range
convective allowing models (CAMs) showing storms organizing
linearly over the mountains and then pushing east onto the I-25
Corridor 2-4 pm, and then moving quickly east across the plains
4-7 pm, and should be pretty much over by 8 pm. The one thing
there's a little uncertainty with is the storms potentially
having too much outflow along the Front Range in a low MLCAPE/high
DCAPE environment. That could lead to new storm initiation east
of original convection, and then organizing again more
effectively east of the I-25 Corridor where damaging winds would
be even more likely.

Ingredients are all there for high winds with the storms,
including DCAPE >1200 J/kg, strong mid level environmental flow
(35-40 kts at 700 mb), and linear (QLCS-like) organization
although MLCAPE a bit limited as discussed above. Thus, we think
peak gusts from severe storms would be near 60 mph in the
mountains, 60-70 mph along the I-25 Corridor, and potentially
70-80 mph over the plains east of I-25. Those would be the
strongest, but almost all areas should see gusts of at least 40-55
mph. Winds will reach a given location well ahead of the showers
and storms, so we're messaging safety for water recreationists.
Also, scattered power outages can be expected in areas that see
the strongest winds.

Fire danger is also a threat with strong southwesterly winds and
warm temperatures on the plains this afternoon, and the gust
fronts along and ahead of storms. We are expected wetting rains
with most storms in the mountains - hopeful we see that over the
new Pearl fire or significant fire behavior possible there with
the gusty winds associated with storms and/or post-frontal
downslope winds.

&&

.SHORT TERM /Through Tonight/...
Issued at 352 AM MDT Tue Sep 17 2024

Water vapor satellite imagery showing a broad upper level low
spinning over Nevada. Ahead of the low, lift is producing isolated
showers over western Colorado already. The center of the low
lifts into Wyoming by this evening, but as the trough axis races
northeast across Colorado it will provide plenty of lift. By mid
morning expect scattered thunderstorms across western Colorado.
Daytime heating will destabilize the airmass ahead of the trough
over central and eastern Colorado. Still good model agreement that
a line of storms form by late morning over western/central
Colorado. Mid level flow increases in the afternoon with 700 mb
winds increasing to 35-40 kts by 21Z-00Z. Storm movement looks to
be 35-40 knots as well and as mentioned in the last discussion a
20 knot forward outflow out of a storm moving 35 knots yields 55
knot winds. So it won't take much to produce strong winds today.
Greatest instability will be over the eastern plains with SBCAPE
of 500-1000 J/kg. The greater instability should produce more
organized storm segments, leading to winds of 70 mph or locally
stronger. The enhanced severe risk over the northeast plains looks
on track. No big changes to the forecast for today. Will continue
to highlight the strong wind threat from the thunderstorms this
afternoon.

For this evening and tonight, storms continue to race
northeastward and exit the state by early to mid evening.
Subsidence quickly moves in and brings mostly clear skies
overnight. This may keep windy conditions going across the higher
foothills and Front Range Mountains this evening. Expect a chilly
night compared to recent nights due to the clear skies and dry
airmass. Lows are expected to fall into the 40s overnight across
northeast Colorado. The mountain valleys, likely fall below
freezing with lows in the mid 20s to lower 30s. A little moisture
hangs on overnight over the northeast plains where a little fog
will be possible towards sunrise Wednesday morning.

&&

.LONG TERM /Wednesday through Monday/...
Issued at 352 AM MDT Tue Sep 17 2024

A few small changes were made this update to long-term forecast
package. Strong subsidence values are displayed by QG fields
along northeastern Colorado Wednesday. Strong southwesterly flow
continues under high pressure creating mostly sunny skies and dry
conditions. 700mb temperatures between 11-13C will lead to above
normal temperatures Wednesday and Thursday. Additionally, low
relative humidities are possible. Although wind gusts remain below
25 mph for the lower elevations, there is an increasing chance
southwesterly winds could increase mid- afternoon given the upper
level stationed in southeastern Wyoming especially for the
foothills areas. This may lead to elevated fire weather conditions
for the foothills briefly but mainly for Jackson and Larimer
counties Wednesday afternoon. Additionally, Thursday similar
conditions could occur with slightly stronger winds for the lower
elevations leading to near critical conditions for the plains,
Palmer Divide, and Lincoln county.

There is good agreement for a weak shortwave increasing mid-level
moisture starting Friday late afternoon. While MLCAPE values are
low near 100 J/kg, isolated high based showers and storms with
little rainfall are possible through late evening for both the
mountains and plains. DCAPE values approach 1000-1300 J/kg
therefore expect gusty winds associated with storms and showers.
This forecast package included a decrease to PoPs Friday.

Our next upper level trough pack a punch which could arrive this
weekend. Majority of ensemble members are favoring precipitation
arriving late Saturday morning first for the higher elevations. QPF
fields range between 0.5-2 inches for the region. There is some
uncertainty if this system hovers in the northeastern corner
through Sunday afternoon. This resulted in NBM isolated PoPs for
northeast Colorado through Sunday evening. ECMWF also keeps
showers and storms lingering through Sunday evening. Either way,
there is high confidence in cooler afternoon temperatures this
weekend through early next week especially Saturday and Sunday.
Saturday compared to Friday, temperatures are almost 10-15 degrees
cooler for both the mountains and plains. Maybe even a chance for
sweater weather?

&&

.AVIATION /18Z TAFS through 18Z Wednesday/...
Issued at 1143 AM MDT Tue Sep 17 2024

Main concern is for very strong winds of 40-55 kts at the
airports with a line of thunderstorms this afternoon, as all
ingredients support these strong gusts. A 10-15% chance of a 60kt
gust. Most likely time for those will be between 21Z and 23Z. The
strongest winds should occur along and just ahead of the showers
and storms (and mainly from the SW/W). Winds will then turn more
easterly or light/variable behind the showers and storms,
eventually turning to fairly normal diurnal wind patterns from 06Z
through Wednesday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Barjenbruch
SHORT TERM...Meier
LONG TERM...AD
AVIATION...Barjenbruch
Hazardous weather outlook, Sep 17, 10:09 AM MST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1109 AM MDT Tue Sep 17 2024

COZ030>051-181715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1109 AM MDT Tue Sep 17 2024

...HIGH AND POTENTIALLY DAMAGING WINDS FROM SEVERE STORMS THIS
AFTERNOON...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

A line of thunderstorms will race across the area this afternoon.
As this line of thunderstorms moves through, wind gusts of 40 to
60 mph are expected. Isolated wind gusts of 70 to 80 mph will be
possible with the stronger thunderstorms over the plains. The last
of the storms will move out of the far northeast corner of
Colorado by 7-8 mph. Impact will include significant danger to
boaters and outdoor water enthusiasts, who should get off the
water well before storms and gusty winds arrive. Scattered power
outages are also possible.

Breezy to windy conditions will likely linger over the higher
foothills and Front Range Mountains through the evening, while
other locations will see winds subside quickly behind the line of
storms.

Fire danger will be elevated due to very warm temperatures and
gusty winds on the plains ahead of the front.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Dry conditions and above normal temperatures are expected both
Wednesday and Thursday. This may lead to elevated fire weather
conditions. By Friday, isolated to scattered chances for storms and
showers return.

The next storm system arriving this weekend will bring cooler
unsettled weather to the region with rainfall on the plains and
the potential for accumulating snow across the higher Front Range
Mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to provide any reports of severe wind gusts
or wind damage this afternoon.

In the hours before

Special weather statement, Sep 17, 12:50 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Denver CO
150 PM MDT Tue Sep 17 2024

COZ034-036-039>041-172015-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
150 PM MDT Tue Sep 17 2024

...GUSTY SHOWERS WILL IMPACT CENTRAL DOUGLAS...NORTHEASTERN PARK...
SOUTHEASTERN CLEAR CREEK AND JEFFERSON COUNTIES THROUGH 215 PM MDT...

At 150 PM MDT, Doppler radar was tracking gusty showers along a line
extending from 3 miles west of Pine Junction to 4 miles north of
Deckers, or along a line extending from 75 miles southwest of Greeley
to 31 miles southwest of Denver. Movement was northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Southwestern Lakewood, Highlands Ranch, Littleton, Evergreen,
Roxborough Park, Morrison, Idledale, Conifer, Pine Junction, Tiny
Town, Chatfield Reservoir, Kittredge, Buffalo Creek, Devil's Head,
Sedalia, Aspen Park, Cheesman Reservoir, Deckers, Bailey, and Floyd
Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3979 10537 3948 10485 3913 10522 3937 10560
TIME...MOT...LOC 1950Z 209DEG 31KT 3946 10545 3931 10522

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

HIRIS
Special weather statement, Sep 17, 1:07 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Denver CO
207 PM MDT Tue Sep 17 2024

COZ035-036-038>040-043-172030-
Central and South Weld County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
207 PM MDT Tue Sep 17 2024

...GUSTY SHOWERS WILL IMPACT SOUTHWESTERN WELD...BROOMFIELD...
SOUTHEASTERN LARIMER...NORTHERN JEFFERSON...NORTHWESTERN ADAMS AND
EASTERN BOULDER COUNTIES THROUGH 230 PM MDT...

At 206 PM MDT, Doppler radar was tracking gusty showers along a line
extending from near Cedar Cove to near Niwot to near White Ranch Open
Space, or along a line extending from 13 miles southwest of Fort
Collins to 74 miles west of Fort Morgan to 21 miles northwest of
Denver. Movement was northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fort Collins, western Greeley, northern Thornton, northwestern
Arvada, Westminster, Boulder, Longmont, Loveland, Broomfield,
northwestern Northglenn, Lafayette, Windsor, Louisville, Erie,
Superior, Firestone, Johnstown, Frederick, Milliken, and Berthoud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4029 10483 3993 10491 3978 10540 3988 10540
      3988 10538 3989 10540 4040 10540 4073 10489
TIME...MOT...LOC 2006Z 235DEG 25KT 4040 10524 4010 10520 3985 10532

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

HIRIS
Special weather statement, Sep 17, 1:11 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Denver CO
211 PM MDT Tue Sep 17 2024

COZ036-039>041-172045-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
211 PM MDT Tue Sep 17 2024

...GUSTY SHOWERS WILL IMPACT NORTH CENTRAL DOUGLAS...WESTERN
ARAPAHOE...DENVER...NORTHERN JEFFERSON AND SOUTHWESTERN ADAMS
COUNTIES THROUGH 245 PM MDT...

At 210 PM MDT, Doppler radar was tracking gusty showers along a line
extending from near Bergen Park to 3 miles southeast of Morrison to
near Louviers, or along a line extending from 57 miles southwest of
Greeley to 13 miles southwest of Denver to 44 miles north of Colorado
Springs. Movement was north at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Denver, southwestern Aurora, Lakewood, southwestern Thornton, Arvada,
Westminster, Centennial, southwestern Broomfield, Highlands Ranch,
southwestern Commerce City, northwestern Parker, Littleton,
southwestern Northglenn, Englewood, Wheat Ridge, Golden, Greenwood
Village, Evergreen, Federal Heights, and Lone Tree.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3953 10517 3969 10543 3992 10533 3992 10523
      3993 10524 3993 10528 3995 10527 3987 10493
      3966 10469 3933 10501
TIME...MOT...LOC 2010Z 201DEG 26KT 3972 10533 3960 10514 3946 10503

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

HIRIS

The radar

The Denver radar (KFTG), 58 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 high wind. Local standard time, as filed.

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
September 17, 1:14 PM MST to 1:15 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Weather station CO007 Littleton C470/Wadsworth.

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
September 17, 1:40 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Weather station CO109 Rocky Flats Hwy 93 and 72.

Thunderstorm Wind, Elbert

When
September 17, 2:53 PM MST to 2:55 PM MST
Where
Elbert County, 13.94 mi NE of Kiowa
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.470, -104.260

Thunderstorm Wind, Elbert

When
September 17, 2:55 PM MST to 2:57 PM MST
Where
Elbert County, 4.93 mi NNW of Simla
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.230, -104.080

Thunderstorm Wind, Elbert

When
September 17, 2:59 PM MST to 3:01 PM MST
Where
Elbert County, 8.87 mi SW of Agate
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.390, -104.080

Thunderstorm Wind, Elbert

When
September 17, 3:15 PM MST to 3:17 PM MST
Where
Elbert County, 4.65 mi SE of Cedar Pt
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.310, -103.830

Weather station CO066 Cedar Point.

Thunderstorm Wind, Lincoln

When
September 17, 3:28 PM MST to 3:30 PM MST
Where
Lincoln County, 23.84 mi SE of Karval
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.530, -103.170

Thunderstorm Wind, Logan

When
September 17, 4:27 PM MST to 4:30 PM MST
Where
Logan County, 1.72 mi ESE of Sterling
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
40.620, -103.170

Weather station CO035 I-76 Sterling.

Thunderstorm Wind, Logan

When
September 17, 4:35 PM MST to 4:37 PM MST
Where
Logan County, 3.76 mi ENE of Padroni
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.800, -103.110

Thunderstorm Wind, Logan

When
September 17, 4:45 PM MST to 4:47 PM MST
Where
Logan County, 4.91 mi WNW of Padroni
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.790, -103.260

Weather station TT562 North Sterling.

Thunderstorm Wind, Phillips

When
September 17, 5:40 PM MST to 5:44 PM MST
Where
Phillips County, 7.6 mi S of Holyoke
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
40.470, -102.300

Weather station CO048 US 385 Holyoke.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203097, 1203098, 1203088, 1203089, 1203090, 1203091, 1203092, 1203093, 1203094, 1203095, 1203096.